Alert archive / Virginia / Red Flag Warnings in 2007
Red Flag Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Mar 5, 2007, 7:33 AM EST for 19 counties in Virginia; 6 counties in North Carolina. It took effect at Mar 5, 2007, 11:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2007, 7:33 AM EST (12:33 UTC)
- In effect from
- Mar 5, 2007, 11:00 AM EST
- Expired
- Mar 5, 2007, 9:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Blacksburg, VA
All 25 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KRNK 051233 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 733 AM EST MON MAR 5 2007 ...BREEZY CONDITIONS WITH LOW RELATIVE HUMIDITIES WILL PERSIST THROUGH TODAY... .LOW PRESSURE OVER SOUTHEAST CANADA COMBINED WITH HIGH PRESSURE OVER THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY WILL CONTINUE TO PRODUCE BREEZY CONDITIONS THROUGH AT LEAST MONDAY AFTERNOON. MEANWHILE THESE NORTHWEST WINDS WILL PUSH MORE LOW DEWPOINT AIR INTO THE REGION RESULTING IN LOW AFTERNOON RELATIVE HUMIDITIES. DESPITE THE SIGNIFICANT RAINFALL THAT OCCURRED THURSDAY AND THURSDAY NIGHT OVER THE REGION...STRONG WINDS AND DRY AIR IN THE WAKE OF THAT SYSTEM HAS DRIED OUT ABOVE SURFACE 1 HOUR AND 10 HOUR FUELS AGAIN...LEADING TO INCREASED FIRE DANGER IN THE WARNING AREA. HOWEVER...SURFACE DUFF AND LEAVE LITTER STILL SHOULD HAVE GENEROUS MOISTURE LEVELS FROM RECENT RAINS. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-052300- /O.UPG.KRNK.FW.A.0002.070305T1600Z-070305T2300Z/ /O.NEW.KRNK.FW.W.0002.070305T1600Z-070305T2300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 733 AM EST MON MAR 5 2007 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. LOOK FOR WEST TO NORTHWEST WINDS MONDAY OF 15 TO 25 MPH SUSTAINED...WITH GUSTS TO 35 MPH AT TIMES. MEANWHILE RELATIVE HUMIDITIES IN THE AFTERNOON WILL APPROACH 15 TO 20 PERCENT IN MANY AREAS IN THE WARNING AREA. THESE CONDITIONS POSE A HEIGHTENED FIRE WEATHER THREAT FOR MUCH OF THE DAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS81 KRNK 052307 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 607 PM EST MON MAR 5 2007 ...BREEZY CONDITIONS WITH LOW RELATIVE HUMIDITY WILL PERSIST THIS EVENING... .LOW PRESSURE OVER SOUTHEAST CANADA COMBINED WITH HIGH PRESSURE OVER THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY WILL CONTINUE TO PRODUCE BREEZY CONDITIONS TONIGHT. POOR HUMIDITY RECOVERY IS ALSO ANTICIPATED TONIGHT...MINIMUMS EAST OF THE BLUE RIDGE NEAR 20 PERCENT THIS EVENING...ONLY RECOVERING TO NEAR 50 PERCENT DURING THE OVERNIGHT. IN SPITE OF THE SIGNIFICANT RAINFALL THAT OCCURRED OVER THE REGION LATE LAST WEEK...STRONG WINDS AND DRY AIR IN THE WAKE OF THAT SYSTEM HAS DRIED OUT THE FINE FUELS...THE GRASSES AND LEAVES...LEADING TO INCREASED FIRE DANGER...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. ANY NEW FIRE START THAT OCCURS THIS EVENING WILL LIKELY HAVE A RAPID RATE OF SPREAD DUE TO THE STRONG WINDS AND LOW HUMIDITY. GROUND FUELS WITHIN THE DUFF LAYER SHOULD SHOULD STILL BE PRETTY MOIST...LIMITING ANY NEW FIRES TO MAINLY SURFACE FUELS. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-060200- /O.EXT.KRNK.FW.W.0002.000000T0000Z-070306T0200Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 607 PM EST MON MAR 5 2007 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM EST THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM EST THIS EVENING. WEST TO NORTHWEST WINDS OF 15 TO 25 MPH SUSTAINED CAN BE EXPECTED THIS EVENING. GUSTS MAY APPROACH 35 MPH AT TIMES. THE MINIMUM AFTERNOON RELATIVE HUMIDITY NEAR 20 PERCENT SHOULD SLOWLY RECOVER TO ABOVE 30 PERCENT BY 9:00 PM. THESE CONDITIONS WILL CONTINUE TO POSE A HEIGHTENED FIRE WEATHER THREAT THIS EVENING UNTIL THE HUMIDITY RECOVERS AND THE WINDS DIMINISH. THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES ARE CREATING CONDITIONS SUCH THAT ANY OPEN FIRE THAT ESCAPES INTO GRASS OR LEAVES WILL EXPERIENCE RAPID RATES OF SPREAD. EXPLOSIVE FIRE GROWTH IS POSSIBLE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 5, 7:30 AM EST, 3 minutes earlier.
Area forecast discussion, Mar 5, 7:30 AM EST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 AM EST MON MAR 5 2007
.UPDATE...FIRE WEATHER...
AFTER COORDINATION WITH LOCAL FORESTRY OFFICIALS WILL GO AHEAD AND
UPGRADE THE GOING FIRE WEATHER WATCH TO A RED FLAG WARNING.
&&
.PREV DISCUSSION...
/ISSUED 615 AM EST MON MAR 5 2007/
AVIATION /12Z-12Z/...
WINDS THE MAIN CONCERN ESPCLY INTO THIS EVENING AS NEXT COLD FRONT
APPROACHES TODAY AND PASSES THRU EARLY TONIGHT. EXPECTING SOME
GUSTS FROM THE WEST TO NEAR 40 KTS ESPCLY ROA WITH 20-30 KTS ON
AVERAGE INTO TONIGHT BEFORE DIMINISHING LATE. OTRW LOOKING AT VFR
CONDITIONS EASTERN LOCATIONS OVER THE NEXT 24 HOURS...WITH OCNL
MVFR CEILINGS POSSIBLE LWB/BLF MAINLY OVERNIGHT AS LOW LEVEL
MOISTURE AGAIN BANKS UP AGAINST THE RIDGES IN RESPONSE TO UPSLOPE
FLOW. FEW FLURRIES/-SHSN COULD ALSO OCCUR OVERNIGHT BUT APPEAR TO
SPOTTY TO INCLUDE MENTION IN TAFS AT THIS POINT.
PREV DISCUSSION...
/ISSUED 310 AM EST MON MAR 5 2007/
SHORT TERM /TODAY THROUGH TUESDAY/...
BIG ISSUE REMAINS WITH WINDS TODAY/TNGT AS NEXT COLD FRONT DROPS
THRU THE AREA THIS AFTERNOON FOLLOWED BY SURGE OF 85H COLD ADVECTION
OVERNIGHT. THIS COMBO WITH GOOD MIXING AND SEVERAL JETLETS ALOFT
RIDING DOWN 850 TEMP GRADIENT SPELLS PERIODIC BOUTS OF STRONGER WIND
GUSTS THIS AFTERNOON AND AGAIN OVERNIGHT WHEN UPPER JET CORE WILL BE
OVERHEAD UNDER LOWERING INVERSION LEVELS. SINCE ALREADY CLOSE TO
ADVISORY LEVELS IN SPOTS AHEAD OF THE FRONT ATTM WILL GO AHEAD AND
HOIST A WIND ADVISORY FOR MUCH OF THE BLUE RIDGE REGION
TODAY/TONIGHT AS WELL AS A FEW FOOTHILL ZONES PER MORE WESTERLY
COMPRESSION OFF THE RIDGES. MAY NEED TO UPGRADE TO WARNING LEVELS NW
NC/SW VA OVERNIGHT WHEN PROGGED 50+ KT 850 JET OFF RAOBS LOOKS
CLOSER TO THE SURFACE SO SOMETHING TO WATCH. OTRW RH REMAINS LIMITED
TODAY UNTIL FRONT PASSES AND UPSLOPE MOISTURE KICKS INTO GEAR MAINLY
TNGT PER NAM RH FIELDS WHEN A FEW -SHSN APPEAR POSSIBLE. ALSO MAY
SEE SOME LEE CI SET UP GIVEN MOUNTAIN WAVE POTENTIAL ESPCLY
OVERNIGHT...BUT GOING MAINLY SUNNY/CLEAR FOR NOW OUTSIDE UPSLOPE
NW ZONES WHERE CLOUDS INCREASE LATE TODAY AND PERSIST UNTIL EARLY
TUE. SHOULD FINALLY SEE TEMPS GET A BIT OF A PUSH TODAY GIVEN
BRIEF WARMING ALOFT AND STRONG DOWNSLOPE OUT EAST. WILL PLAY CLOSE
TO MOS WITH NUDGE TOWARD WARMER MAV OUTSIDE THE NW SINCE BEST COLD
ADVECTION LAGGING UNTIL OVERNIGHT. CENTER OF COLD POCKET SHOULD
MISS THE AREA TO THE NORTH LATER TNGT WITH COLDEST AIR ALOFT
NORTHERN/EASTERN HALF. HOWEVER WENT A BIT WARMER THAN MOS WITH SO
MUCH MIXING CONTINUING.
SURFACE HIGH BUILDS IN FROM THE NW TUE ALLOWING WINDS TO DIMINISH
UNDER MAINLY SUNNY SKIES UNTIL LATE NW WHEN SOME INCREASE IN
MID/HIGH CLOUDS LIKELY. TEMPS 5-10 DEGREES COLDER THAN TDY ALTHO
TRICKY SINCE 850 TEMP GRADIENT WILL BE ACROSS THE CWA.
LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
TUESDAY NIGHT-WEDNESDAY NIGHT...
NEXT FAST MOVING CLIPPER SYSTEM SET TO DIVE SE TOWARD THE REGION TUE
NIGHT BEFORE TURNING EAST JUST NORTH OF THE REGION WED ALONG LIFTING
BAROCLINIC ZONE ALOFT. APPEARS ENOUGH MOISTURE FOR CHANCE POPS NW
LATE TUE NIGHT THEN NORTHERN THIRD WED PENDING HOW FAR SOUTH SHARP
RH AXIS ENDS UP. HOWEVER QUICK SHOT OF WARMING ALOFT SHOULD MAKE
FOR MAINLY LIQUID NATURE PRECIP ALL EXCEPT FAR NW WED BEFORE BRIEF
PERIOD OF UPSLOPE -SHSN FOLLOWS IN THE SYSTEMS WAKE WED EVENING.
LOOKS LIKE WINDS NOT QUITE AS STRONG WITH THIS FEATURE SINCE FAST
MOVING AND COLD SHOT ONLY BRIEF DESPITE STRONG SUBSIDENCE. TEMPS
LIKELY TO STEADY OUT OR RISE LATE AHEAD OF THE WAVE LATE TUE
NIGHT...THEN JUMP INTO THE 60S SE WED WHILE STAYING CLOSE TO 40 NW
GIVEN POTENTIAL SHARP CLOUD GRADIENT THRU THE CWA.
THURSDAY-SUNDAY...
DECENT SURFACE HIGH WILL SLIDE IN BEHIND THE SYSTEM FOR MIDWEEK AND
LINGER IN WEDGE FASHION BEFORE PASSING OFFSHORE BY THE WEEKEND. THIS
DESPITE AMPLE SUNSHINE SHOULD KEEP TEMPS OVERALL SLIGHTLY BELOW
NORMAL INTO LATE WEEK BEFORE WARM ADVECTION REGIME ALOFT ESTABLISHES
OVER THE WEEKEND WHEN DEEPER RH RETURNS. THUS FEW CHANGES TO GOING
FORECAST SINCE RUNNING WITH CHANCE POPS AND SLIGHTLY WARMER TEMPS
THRU THE WEEKEND FOR NOW.
AVIATION /06Z-06Z/...
MAIN ITEM OF INTEREST THE NEXT 24 HOURS WILL BE THE STRONG AND
GUSTY WINDS. INCREASING W-NW 850 MB WINDS INTO THE 40 TO 50 KT
RANGE WILL YIELD VERY GUSTY CONDITIONS IN THE MOUNTAINS THROUGH
TONIGHT. EAST OF THE BLUE RIDGE...LOW LEVEL WIND SHEAR WILL EXIST
THROUGH THE EARLY MORNING UNTIL MIXING ALLOWS GUSTY CONDITIONS TO
REACH THE SURFACE.
ONLY PARTS OF SOUTHEAST WEST VIRGINIA LOOK TO HAVE ANY CONCERN FOR
A CEILING. BY THE LATE AFTERNOON INTO THE EVENING MVFR CONDITIONS
MAY EXIST FROM KBLF TO KLWB. SOME ISOLATED VFR SNOW SHOWERS WILL
ACCOMPANY THESE CLOUDS.
FIRE WEATHER...
LOW HUMIDITY AND GUSTY WINDS WILL AGAIN MAKE FOR AN INCREASING
FIRE THREAT THIS AFTERNOON ESPCLY ALONG/EAST OF THE BLUE RIDGE.
SINCE UNSURE OF FUEL MOISTURE LEVELS IN VA WILL KEEP WATCH GOING
THERE PENDING INPUT FROM OFFICIALS LATER THIS MORNING FOR
POSSIBLE UPGRADE TO A RED FLAG WARNING. FUEL MOISTURE LEVELS
ENOUGH FOR WARNING LEVELS THERE ESPCLY FAR SE BUT SUSTAINED
WINDS/RH MAY NOT OVERLAP FOR TOO LONG SO DECIDED TO KEEP WATCH
THERE AS WELL FOR NOW. SHOULD SEE RH REMAIN ON THE LOW SIDE AGAIN
ON TUESDAY BUT WINDS WILL FINALLY DIMINISH A BIT BY THEN.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR VAZ009>020-022>024-
033>035.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR VAZ022>024-032>035-043>047-058-059.
NC...WIND ADVISORY UNTIL 6 AM EST TUESDAY FOR NCZ001-002-018.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR NCZ003>006-019-020.
WV...NONE.
&&
UPDATE...
FIRE WEATHER...JHHazardous weather outlook, Mar 5, 4:23 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 423 AM EST MON MAR 5 2007 NCZ003>006-019-020-VAZ032-043>047-058-059-060930- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 423 AM EST MON MAR 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AFTERNOON. BREEZY AND DRY CONDITIONS WILL LEAD TO AN ENHANCED FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-002-018-VAZ009>020-060930- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- 423 AM EST MON MAR 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT FOR WESTERLY WINDS GUSTING TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT WIND SPEEDS OR REPORTS OF WIND DAMAGE ARE REQUESTED. VAZ007-WVZ042>045-060930- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 423 AM EST MON MAR 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ022>024-033>035-060930- ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- 423 AM EST MON MAR 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AFTERNOON. BREEZY AND DRY CONDITIONS WILL LEAD TO AN ENHANCED FIRE DANGER. A WIND ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT FOR WESTERLY WINDS GUSTING TO 50 MPH...MAINLY ALONG THE RIDGES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT WIND SPEEDS OR REPORTS OF WIND DAMAGE ARE REQUESTED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:56 AM EST | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 19 more | 26 hr |
Nearby
Red Flag Warnings in Virginia, 2007Red Flag Warnings in North Carolina, 2007Every red flag warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.